Rare Jatropha multifida intoxication in two children

Yotam Levin, Yaniv Sherer, Haim Bibi, Menachem Schlesinger, Emile Hay

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

Two children were admitted to the Emergency Department (ED) after ingesting a large amount of fruit of a plant identified as Jatropha multifida. They were mildly obtunded, had intractable vomiting, and seemed dehydrated. Intravenous fluid replacement and urine alkalinization were initiated. After stabilization, their 5-day hospital stays were uneventful except for a subclinical rise of liver enzymes. Jatropha species contain the toxalbumin ricin, which causes severe vomiting and diarrhea, dehydration, shock, and renal and hepatic impairment. Ricin also has cardiotoxic and hemolytic effects and several deaths have been documented. Children are attracted by the shape and the color of the Jatropha fruits. Mortality can be prevented by immediate fluid and electrolyte replacement. (C) Elsevier Science Inc.

Original languageEnglish
Pages (from-to)173-175
Number of pages3
JournalJournal of Emergency Medicine
Volume19
Issue number2
DOIs
StatePublished - 1 Aug 2000
Externally publishedYes

Keywords

  • Jatropha ingestion
  • Jatropha multifida
  • Plant poisoning
  • Ricin intoxication

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Rare Jatropha multifida intoxication in two children'. Together they form a unique fingerprint.

Cite this